Jun 16, 2000
I have been in and out of the hospital and emergency room since March of this year due to several infections. I was first diagnosed as having PCP and after going through several treatments I found out that I had MAC in May and in addition a positive test showed that I have Crypto in the blood system as of June. I was told that because I had started on a cocktail of Sustiva/Combivir, in March, that the later infections were probably smoldering in my system and were not discovered until the PCP and cocktail treatment started. Is this common? The last result that I know of as far as T count was 71 and I showed a viral load of over 1,000,000 before beginning the drugs. I have under gone several procedures including X-rays, CT scans with contrast, Lumbar puncture, blood tests, blood gas and numerous others. I have seen 4 Doctors and each has been unable to give a complete diagnosis of what's going on. I suffer from weight loss, nausea, headaches, night sweats and just about every other condition you can imagine. In addition to the Sustiva and Combivir, I now take Zithromax, Myambutol, Atovaquone and Diflucan. Could all this medication be contributing to the symptoms or do I need to go through further tests? At this stage in my life I feel that it would be easier to forgo all treatment and let nature take its course but I fear that my Lover of 2 years couldn't handle the outcome and to be honest I don't know if I could stand the pain and discomfort without getting to the point of ending my life on my own to end the suffering. I am so drugged all the time it is hard for me to function normally. I have been poz since 89 and this is the first sign of OI's that I have had other then Thrush. It just seems that as they treat one thing another pops up.
Response from Dr. Feinberg
I don't have all the crucial data to give you a definitive answer, like what your viral load and T cells are doing currently now that you've been on the cocktail a while. It certainly does happen that people can develop these "immune recovery syndromes", where smoldering, subclinical infections become manifest because the cocktail for HIV permits your immune system to recover enough that it starts to fight off these other opportunistic germs that may have already been there. If you are not getting a rapid drop in viral load and increase in T cells with your current cocktail, I strongly recommend that you switch to a combination that includes 1 or 2 PIs, such as the combination of indinavir 800 mg + ritonavir 200 mg twice a day with food plus 2 new nucleosides, such as d4T and abacavir. Your pre-therapy viral load was awful high, and in such situations I often start with PIs and then switch to efavirenz (Sustiva) later if that is necessary.
Despite all that has happened to you and how down you feel about it, it is certainly possible for you to regain enough health and sense of well-being to make the present misery you're enduring worth it, and, ultimately, a thing of the past. Don't give up! I've had patients who were as sick as you are now turn the corner and subsequently do much, much better. You may need a more aggressive HIV cocktail to help control these OIs and give your immune system the boost it needs. Talk to your doctor about it, and good luck!
Crixivan and In grown toe nail infections
PML Outside HIV patients?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.